In the current study, we found that EGV formation occurred after oxaliplatin administration in patients with progressive splenomegaly and thrombocytopenia. In contrast, EGV formation did not occur in patients with transient splenomegaly and/or thrombocytopenia (Fig. 5). Furthermore, we also found that platelet counts and CT-SI were useful markers for predicting EGV formation caused by oxaliplatin-based chemotherapy 3 or 6 months posttreatment (Fig. 6).
In general, drug-induced liver injury (DILI) presents with extremely diverse histologic features, including necroinflammatory, cholestatic, steatotic, and vascular patterns. Vascular liver disease, also referred to as toxic sinusoidal injury, sinusoidal obstruction syndrome, or veno-occlusive disease, comprises a commonly recognized vascular pattern of DILI. Consequently, it is well-known that drug-induced sinusoidal endothelial injury may be a consequence of the use of drugs such as busulfan, cyclophosphamide, azathioprine, and oxaliplatin, and non-cirrhotic portal hypertension may develop subsequently. Recently, a group of experts on behalf of the Vascular Liver Disease Interest Group (VALDIG) proposed the term porto-sinusoidal vascular disease (PSVD) to describe this condition. The definition of PSVD is based on the absence of cirrhosis with or without signs of portal hypertension or histological lesions, and the term has been used to describe a form of idiopathic non-cirrhotic portal hypertension. The epidemiology of this entity is unknown; however, the main etiological factors identified in association with the development of PSVD are immunological disorders, infections, human immunodeficiency virus, drugs (azathioprine, oxaliplatin), toxins, genetic predisposition, and thrombophilia[16–19]. In agreement with a recent description, EGV after oxaliplatin treatment can be one of the clinical features of PSVD with portal hypertension.
The current study was retrospective and based on clinical manifestation of PSVD without a specific pathological confirmation. However, EGV were accurately evaluated by EGD (i.e., a case shown in Additional file 2), and collateral vessel development, spleen enlargement, or EGV on CE-CT were confirmed to have developed gradually and to have not been present before oxaliplatin administration. Our study, in agreement with a previous study, showed that PSVD leading to the development of portal hypertension is quite common in patients receiving oxaliplatin-based chemotherapy. In our study cohort, 5.7% (6/106) of patients receiving oxaliplatin-based chemotherapy developed apparent EGV. However the incidence rate of developing EGV after oxaliplatin treatment was not determined because our study consisted of a small number of patients and had inclusion criteria aimed at excluding patients who were followed for less than 6 months from the end of oxaliplatin treatment. Furthermore, while previous studies have reported that the development of non-cirrhotic portal hypertension after oxaliplatin treatment seems to be dose-dependent[20, 21], the data from our cohort showed that the development of EGV after treatment bears no obvious relationship with the total dosage of oxaliplatin. Further study is needed to address this point.
In our study, both platelet counts and CT-SI tended to improve after the completion of chemotherapy in the non-EGV group. In contrast, progressive thrombocytopenia and splenomegaly occurred in the EGV group, indicating the possibility that the development of EGV can be predicted by evaluating platelet counts and CT-SI. In the EGV group, there were no obvious changes in biochemical signs of liver damage, such as AST, ALT and total bilirubin. Huang and colleagues suggested that oxaliplatin-related portal hypertension is characterized by massive ascites, splenomegaly, gastric varices, concomitant arterio-portal fistula, and relatively normal liver function. This report supported our data, together indicating that the absence of signs of liver damage could delay the detection of EGV. Therefore, it is important to assess changes in platelet counts and spleen size on CT scan in patients treated with oxaliplatin-based chemotherapy.
Given that only 6 patients developed EGV, risk factors for developing EGV after oxaliplatin treatment could not be identified, but splenomegaly and thrombocytopenia, especially when occurring after the end of chemotherapy, might be predictive of EGV. Early detection of high risk groups and evaluation by EGD in patients receiving oxaliplatin may prevent worsening of the prognosis associated with EGV rupture, and it might be possible to treat EGV using endoscopic therapy.